Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 623, NWS Norman, OK

July 3, 2017Ellis County, Woodward County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 3, 2017, 5:41 PM CDT for Ellis County, Woodward County, Oklahoma. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2017, 5:41 PM CDT (22:41 UTC)
Expired
Jul 3, 2017, 6:30 PM CDT
In force
49 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Ellis County, OK, Woodward County, OK

The radar

The Vance AFB radar (KVNX), 131 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 5:45 PM CDTTSTM WND GST 672 Wsw Woodward, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 3:24 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1633 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-84 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

018 
WUUS54 KOUN 032241
SVROUN
OKC045-153-032330-
/O.NEW.KOUN.SV.W.0623.170703T2241Z-170703T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
541 PM CDT MON JUL 3 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Central Ellis County in northwestern Oklahoma...
  Southern Woodward County in northwestern Oklahoma...

* Until 630 PM CDT

* At 540 PM CDT, a severe thunderstorm was located near Fargo, moving
  east at 50 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...A weather observation station near Gage reported a 67 mph 
           wind gust with this storm. Radar is also indicating 
           strong winds and large hail. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Woodward, Sharon and Mutual. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3625 9979 3626 9960 3643 9944 3635 9896
      3616 9896 3616 9976
TIME...MOT...LOC 2240Z 282DEG 44KT 3636 9964 

HAIL...1.00IN
WIND...70MPH
 
$$

03

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:02 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Jul 3, 3:02 PM CDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Norman OK
302 PM CDT Mon Jul 3 2017

.DISCUSSION...
As discussed with the update earlier, there is a strong signal for
a convective complex developing this afternoon northwest, and
sweeping southeast through the area this afternoon through early
Tuesday morning. And with this is the high probability of damaging
winds and heavy rainfall, and will explicitly mention these
possibilities in the zones tonight. With this evolution now
expected, this shifts the focus for storms tomorrow more to the
south closer to any remnant surface boundary, although a lot will
depend on what specifically happens overnight.

The base of the upper trough across the Midwest is progged to
continue to poke into Oklahoma Wednesday which could help support
scattered thunderstorms. Upper ridge strengthens in the Rockies
and the High Plains later this week which will reduce
precipitation chances Thursday and Friday, but then we will start
again with precipitation chances of late storms moving off the
central High Plains into northeastern sections of the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  89  70  88 /  70  30  40  30
Hobart OK         70  92  71  91 /  70  20  40  30
Wichita Falls TX  74  92  73  91 /  60  30  40  30
Gage OK           65  91  67  92 /  70  20  20  20
Ponca City OK     69  84  68  88 /  70  30  30  20
Durant OK         73  88  72  88 /  60  40  40  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
Hazardous weather outlook, Jul 3, 4:01 PM CDT, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
401 PM CDT Mon Jul 3 2017

OKZ004>048-050>052-TXZ083>090-042115-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
401 PM CDT Mon Jul 3 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
There is a Enhanced Risk of severe thunderstorms this afternoon
and tonight across parts of central and western Oklahoma and a
small part of western north Texas.

.Location...
The Enhanced risk encompasses an area from from Freedom and
Cherokee, to Guthrie, to Norman, to Duncan, Electra and Quanah
Texas, to Hollis, Arnett and Fort Supply. A Slight risk surrounds
the Enhanced risk and includes areas north of a line from Calvin,
to Marietta Oklahoma to Henrietta, Seymour and Benjamin Texas. A
Marginal risk includes the remainder of southern Oklahoma and
western north Texas.

.Timing...
Through 1 am.

.Impacts...
Winds up to 80 mph.
Hail up to the size of Tennis balls. Flooding rain.

.Discussion...
Scattered thunderstorms will be possible this afternoon across
many parts of Oklahoma and western north Texas. A few of these
storms may approach severe levels with small hail and gusty
winds, as well as brief heavy rain.

Otherwise, a more organized area of showers and thunderstorms is
expected to develop across southwest Kansas into far northwest
Oklahoma. This complex of storms is then expected to move east and
southeast during the late afternoon and evening hours, impacting
much of Oklahoma and western north Texas. Damaging straight line
winds will be the main threat, with large hail and heavy rainfall
also possible, especially across the enhanced and slight risk
areas.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across the
risk areas should prepare for severe weather operations this
afternoon and evening.

.Heavy rain...
Torrential rain will be likely with many of the storms through
tonight. Flooding may occur in areas with poor drainage, or where
heavy rain fell on Sunday or Sunday night.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
There will be a chance of thunderstorms each day except Friday.
Severe storms will be possible over northern and central Oklahoma
Tuesday and Wednesday.

.Heavy rain...
Flooding will be possible again Tuesday and Wednesday across
northern and central Oklahoma.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 3, 5:26 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
526 PM CDT MON JUL 3 2017

OKZ044-032315-
Cotton OK-
526 PM CDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Cotton County Until
615 PM CDT...

AT 518 PM CDT, a strong thunderstorm was located 4 miles northeast of
Devol, moving north at 5 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Walters, Randlett, Devol and Cookietown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3416 9845 3419 9861 3442 9860 3436 9831
TIME...MOT...LOC 2218Z 193DEG 6KT 3423 9852

03
Local storm report, Jul 3, 5:27 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
527 PM CDT MON JUL 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND GST     5 NW WOODWARD           36.49N 99.45W
07/03/2017  E70 MPH          WOODWARD           OK   CO-OP OBSERVER

&&

JP
Local storm report, Jul 3, 5:29 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
529 PM CDT MON JUL 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     FORT SUPPLY             36.57N 99.57W
07/03/2017                   WOODWARD           OK   BROADCAST MEDIA

            LARGE TREE LIMBS DOWN

&&

SC
Special weather statement, Jul 3, 5:31 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
531 PM CDT MON JUL 3 2017

OKZ005-006-032300-
Alfalfa OK-Woods OK-
531 PM CDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Alfalfa and eastern
Woods Counties Until 600 PM CDT...

AT 530 PM CDT, a strong thunderstorm was located near Waynoka, moving
north at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Alva, Waynoka, Avard, Capron and Hopeton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.

&&

LAT...LON 3699 9844 3649 9870 3650 9884 3651 9884
      3650 9888 3651 9896 3699 9896
TIME...MOT...LOC 2230Z 187DEG 11KT 3654 9887

03
Local storm report, Jul 3, 5:35 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
535 PM CDT MON JUL 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND GST     GAGE                    36.32N 99.76W
07/03/2017  M67 MPH          ELLIS              OK   ASOS

&&

SC
Local storm report, Jul 3, 5:36 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
536 PM CDT MON JUL 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND GST     WOODWARD                36.43N 99.39W
07/03/2017  E70 MPH          WOODWARD           OK   BROADCAST MEDIA

            RELAYED VIA TWITTER FROM KOCO

&&

SC

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:10 PM CDTSevere Thunderstorm WarningOUNAtoka, Coal, Johnston65 min
Jul 2, 7:12 PM CDTSpecial Weather StatementOUNPottawatomie63 min
Jul 2, 7:18 PM CDTSpecial Weather StatementOUNCarter, Jefferson57 min
Jul 2, 7:23 PM CDTSevere Thunderstorm WarningOUNCarter37 min
Jul 2, 7:25 PM CDTSpecial Weather StatementOUNGarvin50 min
Jul 2, 7:27 PM CDTSevere Thunderstorm WarningOUNGarvin, Johnston, Murray, Pontotoc48 min
Jul 2, 7:42 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Love48 min
Jul 2, 8:03 PM CDTSevere Thunderstorm WarningOUNAtoka, Coal, Hughes, Johnston, Murray, Pontotoc57 min
Jul 2, 8:09 PM CDTSpecial Weather StatementOUNAtoka36 min
Jul 2, 8:27 PM CDTSevere Thunderstorm WarningOUNCarter, Love63 min
Jul 2, 8:32 PM CDTSpecial Weather StatementOUNMurray43 min
Jul 2, 8:48 PM CDTSevere Thunderstorm WarningOUNAtoka, Coal42 min
Jul 2, 8:58 PM CDTAreal Flood AdvisoryOUNAtoka3 hr
Jul 2, 9:06 PM CDTSevere Thunderstorm WarningOUNLove, Marshall39 min
Jul 2, 9:30 PM CDTSevere Thunderstorm WarningOUNCarter, Love45 min
Jul 2, 9:40 PM CDTSpecial Weather StatementOUNMurray50 min
Jul 2, 9:46 PM CDTSpecial Weather StatementOUNBryan44 min
Jul 2, 9:48 PM CDTSpecial Weather StatementOUNCarter57 min
Jul 2, 9:56 PM CDTAreal Flood AdvisoryOUNCarter, Love, Marshall3 hr
Jul 2, 10:03 PM CDTSevere Thunderstorm WarningOUNBryan, Marshall57 min
Jul 2, 10:21 PM CDTAreal Flood AdvisoryOUNBryan, Marshall3 hr
Jul 2, 10:23 PM CDTSpecial Weather StatementOUNMarshall37 min
Jul 2, 10:34 PM CDTSpecial Weather StatementOUNMurray26 min
Jul 2, 10:44 PM CDTSpecial Weather StatementOUNLove31 min
Jul 2, 10:57 PM CDTSevere Thunderstorm WarningOUNLove18 min
Jul 2, 11:27 PM CDTSpecial Weather StatementOUNMarshall, Murray33 min
Jul 2, 11:59 PM CDTSpecial Weather StatementOUNMurray31 min
Jul 3, 12:05 AM CDTSpecial Weather StatementOUNMarshall25 min
Jul 3, 12:11 AM CDTAreal Flood WarningOUNCoal, Murray, Pontotoc9 hr
Jul 3, 12:36 AM CDTSpecial Weather StatementOUNJohnston24 min
Jul 3, 12:58 AM CDTSpecial Weather StatementOUNBryan, Johnston, Marshall47 min
Jul 3, 1:35 AM CDTSpecial Weather StatementOUNPontotoc25 min
Jul 3, 1:43 AM CDTSpecial Weather StatementOUNBryan, Johnston, Marshall47 min
Jul 3, 2:22 AM CDTAreal Flood AdvisoryOUNBryan, Johnston3 hr
Jul 3, 2:31 AM CDTSpecial Weather StatementOUNBryan, Coal44 min
Jul 3, 2:35 AM CDTFlash Flood WarningOUNBryan6 hr
Jul 3, 3:14 AM CDTSpecial Weather StatementOUNAtoka, Bryan, Coal61 min
Jul 3, 4:12 AM CDTSpecial Weather StatementOUNAtoka, Bryan, Coal, Pontotoc48 min
Jul 3, 4:26 AM CDTSevere Thunderstorm WarningOUNBryan34 min
Jul 3, 4:56 AM CDTAreal Flood AdvisoryOUNAtoka, Bryan3 hr
Jul 3, 4:58 AM CDTSpecial Weather StatementOUNAtoka, Bryan, Coal62 min
Jul 3, 6:00 AM CDTSpecial Weather StatementOUNBryan, Johnston45 min
Jul 3, 6:47 AM CDTSpecial Weather StatementOUNBryan43 min
Jul 3, 7:13 AM CDTSpecial Weather StatementOUNGarfield47 min
Jul 3, 7:55 AM CDTSpecial Weather StatementOUNAtoka35 min
Jul 3, 9:25 AM CDTRiver Flood WarningOUNBryan26 hr
Jul 3, 9:26 AM CDTRiver Flood WarningOUNAtoka5 days
Jul 3, 3:33 PM CDTSpecial Weather StatementOUNHarper27 min
Jul 3, 3:37 PM CDTSevere Thunderstorm WarningOUNHarper53 min
Jul 3, 4:02 PM CDTAreal Flood AdvisoryOUNHarper3 hr
Jul 3, 4:23 PM CDTSevere Thunderstorm WarningOUNHarper67 min
Jul 3, 4:43 PM CDTSpecial Weather StatementOUNHarper47 min
Jul 3, 4:52 PM CDTSevere Thunderstorm WarningOUNEllis, Harper, Woodward68 min
Jul 3, 4:58 PM CDTSpecial Weather StatementOUNWoods32 min
Jul 3, 5:16 PM CDTSevere Thunderstorm WarningOUNHarper, Woods, Woodward44 min
Jul 3, 5:26 PM CDTSpecial Weather StatementOUNCotton49 min
Jul 3, 5:31 PM CDTSpecial Weather StatementOUNWoods29 min
Jul 3, 5:38 PM CDTSevere Thunderstorm WarningOUNMajor, Woods67 min
Jul 3, 5:52 PM CDTSevere Thunderstorm WarningOUNWoods, Woodward38 min
Jul 3, 5:57 PM CDTTornado WarningOUNWoods, Woodward14 min
Jul 3, 6:08 PM CDTSpecial Weather StatementOUNAlfalfa37 min
Jul 3, 6:12 PM CDTAreal Flood AdvisoryOUNEllis, Harper, Woods, Woodward3 hr
Jul 3, 6:17 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Blaine, Dewey, Major, Woods, Woodward73 min
Jul 3, 6:21 PM CDTSpecial Weather StatementOUNRoger Mills24 min
Jul 3, 6:29 PM CDTSevere Thunderstorm WarningOUNEllis, Roger Mills61 min
Jul 3, 6:50 PM CDTSpecial Weather StatementOUNBlaine, Custer40 min
Jul 3, 6:53 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant, Major67 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.